Ultram overdose occurs when an individual accidentally or intentionally ingests more of the drug than their body can sufficiently process. Ultram is an opioid pain reliever that is used in medicine to treat moderate to severe pain. Like all other prescription narcotic pain relievers, Ultram produces euphoric effects, lessens anxiety, etc. and therefore has a very high rate of abuse, dependence and other related serious problems. Addiction to narcotic pain relievers such as Ultram is extremely common. Many individuals who are prescribed the drug legitimately and individuals who are inclined to seek out and illicitly abuse narcotic pain relievers are extremely likely to abuse Ultram for its narcotic-like effects and can quickly become addicted to it.
Ultram overdose can occur both in individuals who have been legitimately prescribed the drug, and in individuals who have been illicitly abusing the drug. Overdoses can occur under a variety of circumstances. For instance, an individual may accidentally take too much of the drug because they are not getting enough pain relief from their normal dose. Ultram overdose may also occur in individuals addicted to the drug who may be trying to beat withdrawal symptoms, and unintentionally take too large of a dose. Ultram overdose could also occur in individuals who are using it to achieve a high and have not yet built up a tolerance to the drug and unknowingly take a potentially fatal dose.
An Ultram overdose puts the individuals at risk for serious health consequences and can be potentially fatal, so it is important to know the symptoms to look out for. Ultram overdose symptoms may include extreme drowsiness, shallow breathing, constricted pupils, muscle weakness, slow heartbeat, cardiac arrest, bradycardia, hypotension, cold or clammy skin, fainting, coma, seizure and death. Most deaths due to Ultram overdose are a result of abuse and misuse of the drug. Review of case reports has indicated that the risk of fatal Ultram overdose is further increased when it is abused in combination with other substances with may adversely interact with it such as alcohol or other central nervous system depressants, including other opioids.
With Ultram, as is the case with all central nervous system depressant opioid drugs, it is specifically recommended that individuals avoid using the drug in combination with alcohol. This is because alcohol itself is a depressant, and only intensifies the effects of the drug. This is why Ultram overdose is more likely to occur when combined with alcohol. Using alcohol with Ultram may also result in impairment of judgment, thinking, and psychomotor skills which in itself puts the individual at risk of fatal accidents and other consequences.
When an Ultram overdose is suspected, emergency medical help should be summoned immediately to lessen the consequences of such an overdose. If the individual who is experiencing the Ultram overdose receives medical attention by emergency responders or in an emergency room, they will be given oxygen to get them breathing or breathing better. Cardiac arrest or arrhythmias as a result of Ultram overdose may require cardiac massage or defibrillation.
If oxygen levels are so poor that it is a danger to the individual's health, it is likely that the individual will be given medicine to rapidly reverse Ultram overdose symptoms. This type of medicine is known as an antidote. A common antidote for Ultram overdose is naloxone. However, the antidotes for Ultram overdose also have severe and unpleasant side effects, so doctors may not rush to use them. If respiratory levels are acceptable, the health care team may just closely monitor the individual. Other Ultram overdose treatments may include activated charcoal with a laxative to try to soak up drug that is still left in the stomach or intestines.
If individuals who have experienced an Ultram overdose receive prompt medical attention before serious breathing and cardiac problems occur, they should be back to normal within 24-48 hours. However, Ultram overdose can be fatal or result in permanent brain damage if treatment is delayed and a large amount of the drug has been taken.
Following treatment for Ultram overdose, and especially if overdose has occurred as the result of an addiction to the drug, the individual should seek treatment and be admitted to a long-term inpatient drug rehab facility. At a drug rehab, they will be able to address their dependence and addiction to Ultram and professional drug treatment counselors can help them get through this difficult time. If the individual does avail themselves of treatment, they will have a greater chance of avoiding future Ultram overdose episodes and can get the help they need to overcome addiction. Contact a professional drug treatment counselor today if you are struggling with Ultram addiction to get the help you need today.